DEAR DR. FOX: We have a question regarding the diet for a cat with high triglycerides. Any advice you can give would be most appreciated by us and our lovely cat, Bess.
She is on a special diet that is supposed to control her high triglyceride level (originally 2400, but now maintained for two years around 618). Our vet tells us if we change her diet, her triglycerides will skyrocket, with possible seizures and other dire results. We worry that the restricted diet does not give Bess the variety of nutrients she needs to stay well and happy.
Bess is about 6 years old and weighs about 15 pounds. She is an indoor house cat and our only pet. We rescued her from the animal shelter.
She eats 1 to 1 1/2 cup Hills Prescription Diet r/d dry food over a 24-hour period (although the vet recommended only 1/2 cup due to Bess' weight) and 1 teaspoon Hills Prescription Diet r/d wet food twice a day. As a treat, we give her a small serving of dried bonito fish flakes from Cat-Man-Doo.
The problem is Bess is doing a lot of scratching and is trying to tongue-wash spots on her fur, usually near her flanks or on her tummy, particularly in the evening. She will suddenly jump up and seem irritated, like she was bitten; we had her checked and she doesn't have fleas. Thinking it might be dry skin, we have tried putting a few drops of fish oil in her wet food, but she will not touch it. She is very nervous and jumpy and sometimes stares crazily like she is hallucinating -- she crouches down and puts her ears back, flips over and starts racing around.
We are trying to determine whether Bess' symptoms are diet-related and how we can adjust her diet to give her the balanced nutrition she needs without her triglycerides skyrocketing. -- R.M., Fairfax, Va.
DEAR L.B.: It is good that your veterinarian has diagnosed your cat's condition.
Bess must certainly be kept on a zero-fat diet. But many cats and dogs have problems with manufactured prescription diets because of various additives and contaminants. Have your veterinarian contact Balance IT, veterinary formulated diets and therapeutic recipes at secure.balanceit.com. The company can offer a suitable recipe you could prepare yourself for Bess.
I would take her off the dried fish -- many cats are allergic to fish protein. See if her excessive licking abates.
Some cats develop elevated triglycerides after prolonged treatment with steroids. They can develop fatty growths on the abdomen, fat deposits in the eyes, show abdominal pain, be hypersensitive to touch and even have seizures. A grain-free diet may be the best preventive diet for many cats.
DEAR DR. FOX: I have an 8-year-old Yorkie who has had dry eyes for over a year now. He weighs 9 pounds. He has been taking the following medicines for his right eye for at least eight months:
-- Neomycin & polymyxin B sulfates and Dexamethasone Opthalmic ointment twice daily.
-- Tacrolimus eye ointment three times daily.
-- Optixcare Eye Lube as often as possible.
-- Pilocarpine hydrochloride ophthalmic solution mixed in his food twice daily.
When he was tested in April 2013, his right eye tear level was three; his left eye tear level was 12. He eats Wellness food. I understand I will have to continue with this treatment for the rest of his life.
Do you have any other suggestions or any other treatment that you would recommend for him? It is difficult to keep up with the treatment each day. -- E.W., Silver Spring, Md.
DEAR E.W.: I am glad that your little dog's dry eye condition was recognized and treated before serious damage to the cornea and loss of eyesight occurred.
While I have no additional treatment to suggest other than drops of ophthalmic Eye Bright, a potentially beneficial herb, your letter will serve as a warning to owners of Yorkies and other breeds, as well as all old dogs, about this condition. Undiagnosed and untreated, there will be increasing discomfort and eventual pain and suffering.
Usually this condition develops gradually and may be identified during the course of an annual physical or wellness appointment that I recommend for all dogs. More rarely, it is triggered suddenly by certain medications such as antihistamines.
(Send all mail to firstname.lastname@example.org or to Dr. Michael Fox in care of Universal Uclick, 1130 Walnut St., Kansas City, MO 64106. The volume of mail received prohibits personal replies, but questions and comments of general interest will be discussed in future columns.
Visit Dr. Fox's website at DrFoxVet.com.)